Category: Reproductive Endocrinology

Monitor: 5

5 - HYPERPROLACTINEMIA IN A TRANSGENDER WOMAN ON CYPROTERONE ACETATE

Saturday, Apr 27
11:00 AM – 11:30 AM

Objective :

Gender-affirming hormone therapy (GAHT) in transgender (TG) women includes estradiol and anti-androgen (AA) medications. Cyproterone Acetate (CPA) is used in Canada/Europe as an AA but is not FDA approved in the US. Case reports suggest that CPA is associated with hyperprolactinemia.  We present the case of a transgender woman with hyperprolactinemia as a complication of GAHT therapy with CPA. 


Methods : N/A


Results :

 N/A


 


Discussion :

A 30-year old TG woman presented requesting feminizing hormones. Her past medical history was significant only for mild depression. She was on no medications. Family history was significant for anosmia and migraine. Her physical exam was unremarkable. Lab data revealed a normal CBC, CMP, cholesterol panel and serum testosterone of 519 ng/dL. The patient started estradiol 2 mg sublingual daily and spironolactone 100 mg daily with dose adjustment in the following months. After 10 months, she requested change to injectable estradiol and was started on estradiol valerate 20 mg Intra muscular every 14 days.

At her one-year follow-up, she reported feeling mildly depressed with low energy. She stopped spironolactone during a trip and noted an improvement in well-being. She complained of feeling “fuzzy, cotton-mouthed and disoriented” after restarting spironolactone and requested an alternate AA.

The physician reviewed options, including progesterone, orchiectomy or CPA. The patient elected to purchase CPA from the Internet and started dose of 50 mg/day. She reported improved well-being. After 2 months, lab workup revealed prolactin level of 104.8 ng/mL. The patient was unaware she had galactorrhea until asked by her physician to perform a self-exam. MRI of the brain revealed a normal sized pituitary gland with a nonspecific 2 mm focus of relative hypo enhancement. The patient declined a trial off CPA and/or estradiol to determine if the prolactinemia stemmed from medications, due to concern of remasculinization. She elected expectant management with no medication changes and serial MRIs of the pituitary to follow the nonspecific lesion, of questionable significance. The prolactin level slowly increased to 150 ng/ml. After two years, the patient elected a trial of progesterone as AA and her prolactin levels normalized. 


Conclusion :

Reports suggest that CPA is associated with hyperprolactinemia in TG women. The differential diagnosis is extensive and no evidence-based guidelines exist for the optimal workup or management of hyperprolactinemia in this population. Elevation of prolactin levels up to 94 ng/ml was seen in TG women on GAHT. We propose an algorithm based on available data. Further study is needed to inform care for hyperprolactinemia in TG women. 


 

SHORT URL FUNCTION-->

Satish K. Boddhula

Resident Physician
Bassett Medical Center
Cooperstown, New York

Resident Physician at Bassett Medical Center

Sowmya Boddhula

Attending Physician
Bassett Medical Center

Attending physician at Bassett Medical Center

Anne Gadomski

Attending Pediatrician, Research Scientist
Bassett Medical Center

Research scientist

Carolyn Wolf-Gould

Senior Attending Physician
Bassett Medical Center

Senior Attending Physician at Bassett Medical Center

Satish K. Boddhula

Resident Physician
Bassett Medical Center
Cooperstown, New York

Resident Physician at Bassett Medical Center